Michigan, 2007

Hail in Michigan, May 9, 2007

May 9, 2007 · NWS APX · 1 event in 1 county or zone

A cold front brought showers and a few thunderstorms to Northern Michigan. One storm produced nickel sized hail in Wexford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front brought showers and a few thunderstorms to Northern Michigan. One storm produced nickel sized hail in Wexford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 9, 2:40 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, May 9, 2:40 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT WED MAY 9 2007

.DISCUSSION...THE 500 MB LOW OVER THE DORR PENINSULA IS THE MAIN
CONCERN FOR THE NEAR TERM TONIGHT. THE INITIAL WAVE WITH THE 500 MB
LOW IS WEAKENING AND MOVING EAST WITH THE LAST LINE OF SHOWERS JUST
EAST OF I-75. THIS IS CLEARING THE WAY FOR THE DRY SLOT UNDER THE
LOW. THIS IN TURN IS ALLOWING SUNSHINE TO BEGIN TO DESTABILIZE THE
ATMOSPHERE. THE APX 88D IS BEGINNING TO SHOW SOME ECHOES IN THE MID
LEVELS AS THE CU FIELD IS BEGINNING TO POP ALONG THE LAKE MICHIGAN
LAKE BREEZE. THE STORMS THAT HAVE BEEN FORMING IN WISCONSIN, HAVE
BEEN FALLING APART AS THEY HIT LAKE MICHIGAN.

TONIGHT...COMPUTER MODELS ARE PRETTY CONSISTENT WITH THE INITIAL
WAVE THAT PUSHES THE RAIN SHOWERS OUT OF THE FORECAST AREA AND INTO
LAKE HURON BY 06Z. THE QUANDARY COMES OUT OF THE 500 MB LOW/COLD
POOL CROSSING LAKE MICHIGAN. SOME OF THE INLAND AWOS/ASOS SITES ARE
PUSHING 70 WITH THE RAWS SITES PUSHING 75F. WITH PEAK HEATING AROUND
FOR ONLY ANOTHER HOUR OR SO, WILL EXPECT THAT SCATTERED SHOWERS AND
MAYBE THUNDER WILL GET STARTED AND MOVE EAST OF I-75 AND ONCE THE
HEATING IS DONE, WILL DIE OFF WITH MOST IF NOT ALL CONVECTION DONE
BY 03Z. HAVE LEFT NE LOWER IN WITH A CHANCE IN THE OFF CHANCE THAT
CONVECTION CONTINUES. HOWEVER, EVERYTHING SHOULD BE DONE BY 06Z.
WITH THE CROSS OVER TEMPERATURES IN THE MID 50S AND THE LOW
TEMPERATURES AROUND 50, AND WINDS DROPPING OFF TO ALMOST NOTHING
WOULD EXPECT THAT FOG WILL FORM AFTER MIDNIGHT AND CONTINUE INTO
EARLY THURSDAY MORNING.

LUTZ

REMAINDER OF THE FORECAST (THURSDAY THROUGH NEXT WEDNESDAY)...WARM
CONDITIONS THROUGH THURSDAY WILL BE TEMPERED FOR FRIDAY AND SATURDAY
(BUT NOTHING TOO EXTREME). MORE WARM DAYS SUNDAY AND POSSIBLY MONDAY
BEFORE SLIGHTLY COOLER CONDITIONS NEXT WEEK. OVERALL...AVERAGE TO
SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED OVER THE NEXT
SEVERAL DAYS. THE NEXT CHANCE OF PRECIPITATION IS NOT EXPECTED TO BE
UNTIL EARLY NEXT WEEK. THE MAIN FORECAST CONCERNS WILL REVOLVE
AROUND CLOUD COVER AND HIGH TEMPERATURES THURSDAY...THEN POPS FOR
THE REMAINDER OF THE FORECAST.

THURSDAY...UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST AWAY FROM THE
AREA. ASSOCIATED MOISTURE WILL PULL AWAY FROM THE FORECAST AREA FROM
NORTHWEST TO SOUTHEAST. MEAN 1000-500 MB RH IS SHOWN TO BE ABOUT 40
PERCENT NORTHWEST AND 80 PERCENT SOUTHEAST AT 12Z THEN 35 TO 40
PERCENT ACROSS ALL AREAS BY 00Z FRIDAY. MEANWHILE...ANY LOW CLOUDS
AND FOG ARE EXPECTED TO DISSIPATE BY MID MORNING. THEREFORE...PARTLY
CLOUDY SKIES EXPECTED NORTHWEST AND MOSTLY CLOUDY BECOMING PARTLY
CLOUDY SOUTHEAST. ASSUMING THE CLOUDS DO SCATTERED OUT ACROSS ALL
AREAS...TEMPERATURES SHOULD RECOVER NICELY. MIXING OF 850 MB
TEMPERATURES OF BETWEEN PLUS 12 AND PLUS 14 SHOULD HAVE NO PROBLEM
YIELDING HIGHS OF WELL INTO THE 70S TO NEAR 80. THEREFORE HAVE
BUMPED UP TEMPERATURES BY A COUPLE OF DEGREES (COULD EVEN BE A BIT
WARMER THAN THAT WITH FULL MIXING).

THURSDAY NIGHT...A POTENT SHORT WAVE WILL SLIDE BY WELL TO OUR NORTH
ACROSS NORTH CENTRAL CANADA. THIS FEATURE WILL DRAG A SURFACE COLD
FRONT ACROSS THE REGION OVERNIGHT. THE FRONT APPEARS IS SHOWN TO BE
RATHER MOISTURE STARVED WITH MEAN 1000-500 MB RH ONLY INCREASING TO
BETWEEN 55 AND 60 PERCENT. THEREFORE...WILL KEEP THE FORECAST POP
FREE. LOWS RANGING FROM THE MIDDLE 40S NORTH TO THE LOWER 50S
SOUTHEAST.

FRIDAY...A LARGE AREA OF HIGH PRESSURE (1030 MB) DROPS DOWN OUT OF
CENTRAL CANADA. THIS FEATURE WILL BRING WITH IT DRIER AIR (MEAN
1000-500 MB RH 25 TO 35 PERCENT). THEREFORE...PARTLY TO MOSTLY SUNNY
AND NOT AS WARM CONDITIONS EXPECTED. HIGHS RANGING FROM AROUND 60
FAR NORTH TO AROUND 70 SOUTHEAST.

FRIDAY NIGHT...AS THE SURFACE HIGH DROPS TO THE SOUTH AND SETTLES
OVER THE REGION...WINDS WILL BECOME LIGHT ALLOWING TEMPERATURES TO
FALL OFF INTO THE MIDDLE 30S TO LOWER 40S. THERE COULD EVEN BE A
TOUCH OF FROST IN LOW LYING AREAS.

SATURDAY...MODELS DROP A SHORT WAVE THROUGH THE FLOW DESPITE THE
SURFACE RIDGE REMAINING IN PLACE ACROSS THE REGION. THIS APPEARS TO
BE A LITTLE SUSPECT SO WILL ONLY INCREASE SKY GRIDS TO ABOUT 50
PERCENT TO ACCOUNT FOR THIS POSSIBILITY. OTHERWISE...AFTER THE
CHILLY START TEMPERATURES SHOULD RECOVER INTO THE UPPER 50S (NORTH)
TO THE MIDDLE 60S (SOUTH).

SUNDAY...UPPER LEVEL RIDGE AXIS MOVES TO THE EAST ACROSS THE REGION
RESULTING IN MODEST HEIGHT RISES. SURFACE RIDGE SLIPS OFF TO THE
EAST RESULTING IN A WARMER SOUTHWEST FLOW. THEREFORE...TEMPERATURES
SHOULD WARM WELL INTO THE 60S TO THE LOWER 70S.

SUNDAY NIGHT THROUGH NEXT WEDNESDAY...SOMEWHAT OF A PATTERN CHANGE
IN THAT A TROUGH GETS CARVED OUT ACROSS EASTERN CANADA. THIS SHOULD
LEAVE THE WESTERN GREAT LAKES REGION IN A SLIGHTLY CYCLONIC TO
NEARLY ZONAL FLOW ALOFT. SO WILL HAVE HIGH TEMPERATURES MAINLY IN
THE 60S (MAYBE EVEN A FEW LOWER OR MIDDLE 70S ON MONDAY BEFORE THE
COOLER AIR ARRIVES). AS FAR AS PRECIPITATION CHANCES GO...THERE WILL
BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY
AND A CHANCE OF SHOWERS EAST MONDAY NIGHT INTO TUESDAY AS SHORT
WAVES MOVE THROUGH THE FLOW.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 2:46 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT WED MAY 9 2007

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-101000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
345 PM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THROUGH
THE EARLY EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO 1
INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 50 MPH. THE GREATEST
THREAT FOR STRONG STORMS IS EXPECTED MAINLY SOUTH OF M-32 AND EAST
OF I-75 THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LUTZ

In the hours before

Local storm report, May 9, 3:58 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
458 PM EDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BUCKLEY                 44.50N 85.67W
05/09/2007  E0.25 INCH       WEXFORD            MI   PUBLIC

&&

LUTZ

The radar

The NCL Michigan radar (KAPX), 78 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wexford

When
May 9, 4:19 PM EST
Where
Wexford County, 0.5 mi S of Baxter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.493, -85.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30654.